STROKE
November 14, 2019

Dangerously Thin

Blood thinners and certain painkillers and supplements can be a dangerous combination, bringing on bleeding. Know which interactions to watch out for and talk to your doctor.

Many people who are on blood thinners are also taking over-the-counter medications or dietary supplements. It's understandable that people with irregular heartbeats also need other drugs at times, but the combination can be dangerous.

A look at California residents who were prescribed the drug apixaban (Eliquis) found that virtually all of them were also taking OTC medications or a supplement. About a third were using products daily or frequently that had potentially serious interactions with apixaban, most often aspirin.

Dietary supplements that can also potentially increase bleeding risk include herbal teas, turmeric, gingko biloba and ginger.

Aspirin and some other products, when taken along with apixaban, increase the risk of serious bleeding. A few products, such as St. John's wort, decrease apixaban's effectiveness.

Apixaban is a blood thinner (anticoagulant) taken to prevent stroke in patients with atrial fibrillation. It's also used to lower the risk of blood clots in many other patients, including those who have recently had knee or hip replacement surgery. It is increasingly being prescribed as a replacement for warfarin because it does not require frequent laboratory monitoring, as warfarin does, or have as many different drug interactions as warfarin.

But it does have its own set of drug interactions, some of which are serious.

In this University of California study, 791 patients who had been prescribed apixaban were asked about how often they also took aspirin, ibuprofen/naproxen, acetaminophen or 13 common dietary supplements, including fish oil, ginger, herbal teas and Chinese herbs such as ginseng.

Aspirin, other NSAIDs and SSRIs such as Prozac are medications known to increase the risk of bleeding. Dietary supplements that can also potentially increase bleeding risk include herbal teas, turmeric, gingko biloba and ginger.

In this study, aspirin was the most common product of concern taken frequently by atixaban users, followed by turmeric and herbal teas.

Some of the aspirin use in this study may well have been appropriate. Two-thirds of the people reported talking to a healthcare professional — generally a doctor — about whether it was okay to take some OTC product with apixaban. But patients often do not think to tell their doctor about vitamin, mineral and herbal supplements they use. In addition, the package insert for apixaban does not warn about interactions with dietary supplements such as turmeric or herbal teas. Neither does the typical prescribing information a patient would get from the pharmacy.

Yes, patients should tell their doctors about any supplements that they are taking. But the information in this study suggests that it may necessary for doctors to ask.

An article on the study appears in the Journal of the American Geriatric Society.

COMMENTS
NOTE: We regret that we cannot answer personal medical questions.
LATEST NEWS
 
FOLLOW US
© 2016 interMDnet Corporation.